Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Hastings, NE

May 26, 2021Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2021, 3:46 PM CDT for Osborne County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 3:46 PM CDT (20:46 UTC)
Expired
May 26, 2021, 4:04 PM CDT
In force
18 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KGID 262046
SVRGID
KSC141-262115-
/O.NEW.KGID.SV.W.0054.210526T2046Z-210526T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
346 PM CDT Wed May 26 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Osborne County in north central Kansas...

* Until 415 PM CDT.

* At 345 PM CDT, a severe thunderstorm was located just south of 
  Waldo, or 14 miles north of Russell, moving north at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern and south central Osborne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9904 3938 9871 3913 9868 3913 9895
TIME...MOT...LOC 2045Z 163DEG 30KT 3910 9880 

HAIL...1.50IN
WIND...60MPH
 
$$

Pfannkuch
2 follow-up statements
668 
WWUS53 KGID 262057
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
357 PM CDT Wed May 26 2021

KSC141-262115-
/O.CON.KGID.SV.W.0054.000000T0000Z-210526T2115Z/
Osborne KS-
357 PM CDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN OSBORNE COUNTY...

At 357 PM CDT, a severe thunderstorm was located 7 miles northwest of
Luray, or 20 miles north of Russell, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern and south central Osborne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9904 3938 9871 3913 9868 3913 9895
TIME...MOT...LOC 2057Z 165DEG 29KT 3918 9880 

HAIL...0.88IN
WIND...60MPH
 
$$

Pfannkuch
008 
WWUS53 KGID 262104
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
404 PM CDT Wed May 26 2021

KSC141-262113-
/O.CAN.KGID.SV.W.0054.000000T0000Z-210526T2115Z/
Osborne KS-
404 PM CDT Wed May 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSBORNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits north of Luray and Waldo, and no longer poses an immediate 
threat to life or property. Therefore, the warning has been 
cancelled. However gusty winds up to around 45 MPH are still 
possible with this thunderstorm.

LAT...LON 3930 9904 3938 9871 3913 9868 3913 9895
TIME...MOT...LOC 2102Z 163DEG 30KT 3923 9882 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 12:46 PM CDT, 3 hours earlier.

Area forecast discussion, May 26, 12:46 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1246 PM CDT Wed May 26 2021

.DISCUSSION...(Today through Tuesday)
Issued at 256 AM CDT Wed May 26 2021

After starting off the day mostly clear for the first time in
days...today is shaping up to be rather active weather day by the
evening hours with a moderate risk for severe weather now in
effect for most of the local area.

In the upper levels of the atmosphere...an area of low pressure
is visible on satellite spinning across Idaho early this morning.
Expect this low to progress eastward in zonal flow today...with a
surface low expected to develop to our northwest and emerge into
the plains by early evening. This low will eventually ride a cold
front...currently situated across northern Nebraska...across the
heart of the forecast area during the evening and overnight
hours...while being enhanced by a strong low level jet focused
across central Nebraska. As a result...severe thunderstorms are
expected to impact the local area beginning early this evening and
continuing into the late night hours. Given the set-up...very
strong winds can be expected along the leading edge of the MCS
that is expected to develop...although large hail can also not be
ruled out. Any tornadic development should be favored early in the
period when some isolated supercells are progged to develop
across the high plains by late afternoon in the rich
environment...potentially crossing the local area ahead of the
main MCS...making for a potentially prolonged period of severe
weather. Per SPC...upped the hail potential to baseballs...
although again...think this threat should be more limited to the
late afternoon through early evening hours...with severe winds
continuing to be the most favored mode of severe weather with the
MCS that is expected to cross the local area during the mid to
late evening hours.

Behind this system...expect a few lingering thunderstorms to start
the day Thursday mainly southeast of the tri-cities where the
aforementioned cold front should be located. This front will usher
in noticably cooler air for several days...with highs Thursday
only expected to top out in the 60s...10+ degrees below average
for late May. These below normal temperatures will then linger
through early next week...with multiple chances for precip
expected in a messy...primarily zonal...flow pattern over the
area. With widespread rainfall of 1 to 3 inches expected
tonight...which could result in some isolated flash
flooding...soils should be fairly saturated when this active
pattern resumes Saturday...which means hydro concerns could become
increasingly worrisome late in the weekend or early next week as
the 7 day qpf from WPC continues to paint significant precipitation
across the local area over the next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1228 PM CDT Wed May 26 2021

Line of strong/severe thunderstorms pushing through the region
this evening/tonight is the primary concern for this TAF period.
Think the next few hours will overall be quiet, but will be
keeping an eye on the activity currently ongoing over portions of
western KS. Models not handling this activity well, so confidence
in just how things evolve isn't the highest. Models still in
fairly good agreement showing an MCS pushing through mid-late
evening, decided to put in a couple hours of prevailing VRB gusty
winds as it moves through. Storm chances will linger through the
overnight hours, ending closer to 12Z Thurs.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...ADP
Hazardous weather outlook, May 26, 3:36 AM CDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 AM CDT Wed May 26 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
270845-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 AM CDT Wed May 26 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A moderate risk for severe weather is expected across much of the
local area beginning early this evening...and continuing into the
overnight hours. As a result...local residents can expect the
potential for strong thunderstorm wind gusts up to 75 MPH...large
hail to the size of baseballs...and the potential for a few
tornadoes. In addition...widespread rainfall totals of 1 to 3
inches are possible tonight...which could result in localized
flash flooding. Due to all of the potential hazards...please
remain weather aware today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A small chance for non-severe thunderstorms is possible southeast
of the tri-cities during the daytime hours Thursday.

Beyond Thursday...off-and-on thunderstorm chances return to the
forecast area Saturday evening and continue through at least next
Tuesday. With multiple chances for significant rainfall...more
widespread flooding could become a concern late in the weekend or
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today and reports of damaging wind
gusts...hail of any size...as well as funnel clouds or tornadoes
would all be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, May 26, 3:41 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
341 PM CDT Wed May 26 2021

KSZ018-262115-
Osborne KS-
341 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 415
PM CDT...

At 340 PM CDT, Doppler radar was tracking a severe thunderstorm
south of Waldo and Luray, or 12 miles northeast of Russell, moving
north at 30 mph.

Quarter size hail and winds in excess of 60 mph will be possible with
this storm.

People in southern Osborne County should monitor the weather
situation closely.  A warning may be needed if the storm maintains
strength as it moves into the area.  Be ready to seek shelter if
severe weather threatens.

LAT...LON 3923 9895 3925 9858 3913 9860 3913 9891
TIME...MOT...LOC 2040Z 166DEG 28KT 3905 9876

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:41 PM CDTSpecial Weather StatementGIDOsborne34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.